Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 31, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 12, 2002, 9:56 PM EDT for Knox County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2002, 9:56 PM EDT (01:56 UTC)
- Expired
- Jul 13, 2002, 12:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Knox County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 130156 FFWMRX TNC093-130400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 954 PM EDT FRI JUL 12 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... KNOX COUNTY IN EAST TENNESSEE * UNTIL MIDNIGHT EDT * AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN AROUND KNOXVILLE. THESE THUNDERSTORMS WERE DRIFTING NORTH AROUND 5 MPH. * LOCATIONS IN THE WARNING INCLUDE... POWELL...BEARDEN...KARNS...KNOXVILLE...HALLS...MALONEYVILLE... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT AROUND TWO INCHES OF RAIN HAVE FALLEN OVER THE PAST TWO HOURS. AN ADDITIONAL ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR OR TWO. AT 954 PM EDT...LOCAL LAW ENFORCEMENT REPORTED SEVERAL ROADS UNDER WATER IN NORTH KNOXVILLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3591 8422 3586 8411 3603 8371 3617 8389 DMG
2 follow-up statements
000 WGUS74 KMRX 130252 FFSMRX TNC093-130400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1050 PM EDT FRI JUL 12 2002 ...FLASH FLOOD WARNING CONTINUES FOR KNOX COUNTY UNTIL MIDNIGHT EDT... AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAS STOPPED...WITH MAINLY LIGHT RAINFALL CONTINUING ACROSS KNOX COUNTY. HOWEVER...THE THREAT OF FLASH FLOODING STILL EXISTS FROM THE RUNOFF OF THE PREVIOUS HEAVY RAIN. NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST THREE HOURS IN NORTH KNOXVILLE. LOCATIONS IN THE WARNING INCLUDE... POWELL...NORTH KNOXVILLE... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3600 8379 3592 8405 3602 8409 3609 8388 DMG
000 WGUS74 KMRX 130349 FFSMRX TNC093-130400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1150 PM EDT FRI JUL 12 2002 ...THE FLASH FLOOD WARNING FOR KNOX COUNTY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT... AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAS ENDED ACROSS KNOX COUNTY...AND THE FLOODING THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS... FOR THE LATEST WEATHER INFORMATION. $$ DMG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:00 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 12, 9:00 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT FRI JUL 12 2002 THE FOLLOWING ARE ALL FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING UPDATE DISCUSSION 900 PM EDT THU JUL 11 2002 CURRENT SURFACE ANALYSIS INDICATES A WEAK NEARLY STATIONARY FRONT SNAKING ITS WAY FROM NORTH ALABAMA THROUGH CENTRAL TENNESSEE BACK INTO SOUTHEAST MISSOURI. SHOWERS AND A FEW THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS CENTRAL SECTIONS OF THE FORECAST AREA WITH SOME PATCHY FOG FORMING WHERE RAINFALL HAS OCCURRED. DRIER AIR COVERS EXTREME NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA WITH DEWPOINTS IN THE MID 60S THERE. CURRENT RADAR SHOWING A LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS EXTREME SOUTH CENTRAL TENNESSEE AND EXTENDING INTO NORTHEAST ALABAMA. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ALONG THE CUMBERLAND PLATEAU ARE NOW WEAKENING AT SUNSET AS THEY MOVE SLOWLY NORTHEAST. WILL KEEP HIGHER RAIN CHANCES CONTINUING THROUGH THE NIGHT SOUTHWEST AND WEST AND ADD PATCHY FOG IN THE WESTERN AND SOUTHERN ZONES. .MRX... NC...NONE. TN...NONE. VA...NONE. TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT FRI JUL 12 2002 LARGE RIDGE PERSISTS OVER W U.S. MAIN DIFFERENCE IN MODEL PROGS IS THE DIGGING SHORT WAVE THROUGH N PLAINS ON BACKSIDE OF RIDGE HAS HELPED MID/UPR LVL CIRCULATION OVER E KS/W MO MAINTAIN ITS ROTATION. LOW LEVEL RIDGE CONTINUES DOWN E SIDE OF APPALACHIANS WITH SOME OF THE LOWER DPS FILTERING INTO E MRX CWA. DRYNESS IN VERY SHORT WAVE 800-600MB RIDGE QUICKLY ERODES OVER AREA THIS EVENING. MODELS ARE A BIT FAST IN WEAKENING LOW LVL RIDGE RELATIVE TO OUR AREA CONSIDERING COASTAL TROUGH DEVELOPMENT OFF ATL CST AND WAVE DEVELOPMENT ALONG FRONTAL BOUNDARY SW OF OUR AREA. ETA MORE AGGRESSIVE WITH N EXTENT OF LOW/WAVE DEVELOPMENT AND POSITIONING OF MID LEVEL CIRCULATION. PREFER MORE SW DEVELOPMENT OF THESE FEATURES PER OTHER MODELS. ONE CERTAINTY IS HIGH PWS AS MOISTURE FLOWS ACROSS E TN IN A NICELY VEERING WIND FLOW. MOS POPS ARE VERY HIGH AVG ARND 75% THROUGH SAT. AGREE WITH FFC/GSP THAT LOWER MAV NUMBERS ARE A BETTER BET CONSIDERING WEAK/MDT INSTABILITY OVER AREA. SOME ISENTROPIC LIFT ALREADY OCCURRING AND WILL LIKELY INCREASE THROUGH SAT. SO WILL GO WITH RATHER HIGH POPS FOR TONIGHT AND SAT BUT FEEL TSTM THREAT IS VERY SMALL. TEMPS MODERATED BY CLOUD COVER BUT REMAIN NEAR CLIMO. CONFIDENCE LOW FOR SUN/SUN NGT WILL CARRY CHC POPS BUT HOPEFUL FOR MORE CONSISTENT WET PATTERN. CHA TT 070/082 069/086 074 17674 TYS TT 067/083 067/085 071 17563 TRI EE 062/079 064/084 067 17342 OQT TT 066/083 067/084 071 17563= SON ********************************************************************* MIDDAY FORECAST DISCUSSION 1000 AM EDT FRI JUL 12 2002 COOL SURFACE RIDGE IN PLACE DOWN EAST SIDE OF CWA. PLENTY OF CLOUDS TRAPPED IN RIDGE. SOME LIFT OCCURRING OVER RIDGE BOUNDARY. WILL UP POPS SE MRX CWA AND N CUMBERLAND PLATEAU PER CURRENT RADARS AND LATEST MODEL RUNS. CLOUD COVER AND RESULTING AFTN MAXS TROUBLESOME TODAY BUT WILL LOWER OR RANGE DOWN TEMPS EASTERN PORTIONS OF CWA. SON ********************************************************************* MORNING FORECAST DISCUSSION 330 AM EDT FRI JUL 12 2002 SFC/H8 HIGH PRESSURE WILL EXTEND SOUTH FROM THE GREAT LAKES REGION AND STRENGTHEN EAST OF THE APPALACHIAN SPINE THIS AFTERNOON... KEEPING A NEARLY STATIONARY FRONTAL BOUNDARY SOUTH AND WEST OF THE FORECAST AREA. TO THE WEST NEAR THE FRONT...LOW PRESSURE WILL REMAIN OVER THE LOWER TO MID MISSISSIPPI RIVER VALLEY. THE PRESSURE GRADIENT BETWEEN THE TWO SYSTEMS WILL GENERATE SOUTHEAST WINDS ACROSS THE FORECAST AREA THIS AFTERNOON...AND THIS WILL FORCE A REDUCTION IN MOS POP/S ACROSS THE CENTRAL AND SOUTHERN TENNESSEE VALLEY. ALSO... WILL REDUCE THE CLOUDINESS SUGGESTED BY THE MODELS FOR TODAY (PARTLY CLOUDY CENTRAL/NORTH...VARIABLE CLOUDINESS SOUTH)...WITH HIGH TEMPERATURES EXCEEDING MOS VALUES. THIS PATTERN WILL BASICALLY REMAIN THE SAME ON SATURDAY...THOUGH EXPECT A FEW MORE CLOUDS WITH DEEPER MOISTURE. DOWNSLOPING WILL CONTINUE TO WORK IN THE NORTHERN AND CENTRAL TENNESSEE VALLEY...WITH MOS TEMPERATURES AGAIN TOO LOW...AND POP/S TOO HIGH. FROM SUNDAY AND BEYOND...H5 RIDGING LOOKS TO BUILD IN FROM THE SOUTHEAST...CAUSING THE UPSTREAM LOW TO RETROGRESS. SO...WILL CONTINUE WITH THE MILDER TEMPERATURES RELATIVE TO MAV MOS VALUES. STILL SOME AFTERNOON INSTABILITY AROUND...SOME THE PRECIPITATION MENTION WILL CONTINUE AS WELL. FCSTID = 4 CHA 88 71 87 70 / 50 40 50 40 TYS 88 69 87 68 / 40 30 50 30 TRI 84 63 84 65 / 20 20 40 20 OQT 88 68 86 68 / 40 30 50 30 .MRX... NC...NONE. TN...NONE. VA...NONE. *********************************************************************
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.